North Carolina, 2005

Lightning Strike in North Carolina, March 5, 2005

March 5, 2005 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 5, 2:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 5, 2:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EST SAT MAR 5 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
COLD UPPER LEVEL TROUGH SWINGING INTO THE AREA THIS AFTERNOON...WITH
SURFACE TEMPERATURES NEAR 70 THERE IS ENOUGH INSTABILITY FOR
THUNDERSTORMS DEVELOPING NEAR SEVERE STRENGTH SO A SEVERE
THUNDERSTORM WATCH IS UP UNTIL 7 PM. SURFACE DEW POINTS ARE ONLY AS
HIGH AS 40...AND WITH LIMITED MOISTURE ALOFT THE BEST THREAT IS
DAMAGING WIND GUSTS.

AS THE UPPER LEVEL TROUGH MOVES EAST AND THE SURFACE FRONT...NOW
MOVING SOUTH ACROSS CUMBERLAND-SAMPSON-LENOIR COUNTIES...CROSSES THE
AREA LATER THIS AFTERNOON AND EVENING...THERE WILL BE RAPID DRYING
AND STABILIZING FOR CLEARING SKIES AND GUSTY NORTH WINDS TONIGHT...
A SHORT LIVED PERIOD OF COLD ADVECTION BEFORE THE UPPER LEVEL TROUGH
MOVES OUT TO SEA SUNDAY AND A WARMING WESTERLY FLOW RETURNS...
BECOMING SW MONDAY...WITH SURFACE WINDS BECOMING SW SUNDAY AFTERNOON
AND INCREASING ON MONDAY IN ADVANCE OF THE NEXT CLIPPER SHORT WAVE.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
LONG WAVE UPPER LEVEL TROUGHING WILL KEEP TEMPERATURES BELOW
NORMAL.
GFS SHOWS NEXT CLIPPER SHORT WAVE PHASING BETTER WITH GULF MOISTURE
THAN THE ONE TODAY...WITH BETTER RAIN POTENTIAL MONDAY NIGHT INTO
TUE. GFS SHOWS ANOTHER COUPLE OF WAVES LATER IN THE WEEK FOR
CONTINUED UNSETTLED CONDITIONS.

&&

.AVIATION...
A DYNAMIC AFTERNOON IN STORE AS THE COLD FRONT MAKES ITS WAY TOWARD
THE EASTERN CAROLINAS.  BASED ON KLTX VWP WILL CARRY GUSTS TO 25 KT
AS THE PREVAILING CONDITION THIS AFTERNOON.  WITH EVEN STRONGER
WINDS ALOFT...ANY SHOWERS THAT GET GOING SHOULD MIX THOSE DOWN TO
THE SFC FAIRLY EFFICIENTLY.  THUNDER IS A LOW ENOUGH PROBABILITY
THAT I CHOSE NOT TO INCLUDE IT...BUT DID CARRY A CB DESIGNATOR AND
GUSTS TO 40 KT IN THE TEMPO GROUPS LATER THIS AFTERNOON.

HAD SOME MARGINAL REPORTS OF LLWS AT KILM THIS MORNING...BUT NOTHING
SINCE 16Z.  VWP ALSO SHOWS THINGS MORE MIXED OUT NOW...SO WILL NOT
CARRY ANY LLWS IN THIS ISSUANCE.

DIMINISHING WINDS AND VFR CONDITIONS AFTER 00Z.

&&

.MARINE...
COLD FRONT WILL PUSH SOUTH OF THE WATERS TONIGHT. AHEAD OF THE FRONT
STRONG WESTERLY FLOW WILL PREVAIL...THEN VEER NORTHWESTERLY WITH ITS
PASSAGE. COOL SHELF WATERS ARE LIMITING SPEEDS NEAR SHORE...CARO-
COOPS BUOY 3 NM OFF SUNSET BEACH INDICATING SPEEDS ONLY AROUND 15
KT...WHILE SPEEDS ACROSS THE WARMER WATER OFFSHORE ARE MUCH HIGHER
(FRYING PAN BUOY 20-25 KT WITH HIGHER GUSTS). BY 12Z SUNDAY A WEAK
RIDGE AXIS WILL QUICKLY BUILD TOWARD THE COAST AND COLD AIR
ADVECTION WILL WEAKEN THROUGH THE MORNING. THUS EXPECT SMALL CRAFT
ADVISORY CONDITIONS TO COME TO AN END DURING THE OVERNIGHT. BENIGN
CONDITIONS EXPECTED SUNDAY THROUGH MONDAY MORNING...THEN THE
SOUTHWESTERLY PRESSURE GRADIENT WILL TIGHTEN THROUGH MONDAY
AFTERNOON. GFS LOOKS TOO STRONG IN THE SOUTHWEST FLOW REGIME MONDAY
NIGHT THROUGH EARLY TUESDAY MORNING AHEAD OF THE FRONT. NOAA
WAVEWATCH III HEIGHTS ARE ALSO TOO HIGH AT THAT TIME. THE FRONT WILL
PASS OFF THE COAST DURING TUESDAY WITH A PERIOD OF STRONG OFFSHORE
FLOW IN ITS WAKE. OFFSHORE FLOW WILL WEAKEN LATE TUESDAY NIGHT. HIGH
PRESSURE WILL MIGRATE OVER THE REGION DURING WEDNESDAY. THE NEXT
FRONT WILL APPROACH FROM THE WEST DURING THE SECOND HALF OF THE
WEEK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256.

&&

SHORT/LONG TERM...TM
MARINE...PFAFF
AVIATION...RAS
Hazardous weather outlook, Mar 5, 1:45 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EST SAT MAR 5 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061105-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
145 PM EST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST AT
35 MPH THIS AFTERNOON...WITH DAMAGING WIND AND NICKEL SIZE HAIL
POTENTIAL.
BY SUNDOWN MOST OF THE ACTIVITY WILL BE OFF THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

M

In the hours before

Special weather statement, Mar 5, 11:59 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 AM EST SAT MAR 5 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
1159 AM EST SAT MAR 5 2005

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON.  WHILE THE COVERAGE OF STORMS WILL BE
LIMITED...ANY SHOWERS OR STORMS THAT DO DEVELOP COULD BECOME SEVERE
WITH DAMAGING WINDS AND HAIL.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

RAS
Special weather statement, Mar 5, 2:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
247 PM EST SAT MAR 5 2005

NCZ087-096-097-099>101-052200-
BLADEN-BRUNSWICK-COLUMBUS-NEW HANOVER-PENDER-ROBESON-
INCLUDING THE CITIES OF...BURGAW...ELIZABETHTOWN...HAMPSTEAD...
LELAND...LUMBERTON...SHALLOTTE...SOUTHPORT...TABOR CITY...
WHITEVILLE AND WILMINGTON
247 PM EST SAT MAR 5 2005

...SHOWERS AND STORMS PRODUCING STRONG GUSTY WINDS...

THROUGH 5 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
AFFECT SOUTHEAST NORTH CAROLINA.  RAINFALL WILL BE BRIEF...BUT STRONG
GUSTY WINDS IN EXCESS OF 40 MPH CAN BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...SO
RESIDENTS SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

RAS
Special weather statement, Mar 5, 3:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
314 PM EST SAT MAR 5 2005

SCZ032-033-039-046-052200-
FLORENCE-GEORGETOWN-MARION-WILLIAMSBURG-
INCLUDING THE CITIES OF...FLORENCE...GEORGETOWN...KINGSTREE...
LAKE CITY...MARION...MULLINS AND MURRELLS INLET
314 PM EST SAT MAR 5 2005

...SHOWERS WILL PRODUCE STRONG GUSTY WINDS...

A CLUSTER OF SHOWERS WILL MOVE INTO FLORENCE AND WILLIAMSBURG
COUNTIES FROM THE WEST BY 330 PM...AND GUSTY WINDS IN EXCESS OF 50
MPH WILL BE POSSIBLE.  THESE SHOWERS AND STRONG WINDS WILL PUSH INTO
MARION AND GEORGETOWN COUNTIES AFTER 4 PM.  A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL 7 PM...SO RESIDENTS SHOULD BE ALERT TO
CHANGING WEATHER CONDITIONS.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.
Special weather statement, Mar 5, 3:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EST SAT MAR 5 2005

SCZ034-052130-
HORRY-
INCLUDING THE CITIES OF...CONWAY...LORIS AND MYRTLE BEACH
336 PM EST SAT MAR 5 2005

THROUGH 430 PM...THUNDERSTORMS MOVING EAST AT 40 MPH ACROSS HORRY
COUNTY WILL CAUSE WIND GUSTS AT LEAST 40 MPH...BRIEF HEAVY RAIN...AND
POSSIBLY SMALL HAIL.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

TM
Local storm report, Mar 5, 3:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EST SAT MAR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             SOCASTEE                33.68N 79.00W
03/05/2005  0.25 INCH        HORRY              SC   AMATEUR RADIO

&&

NEILES

The radar

The Wilmington radar (KLTX), 56 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
March 5, 4:00 PM EST to 4:15 PM EST
Where
New Hanover County, Wilmington
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Lightning damage several buildings downtown. Numerous limbs were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445579.